Drug-induced immune hemolytic anemia.
Expert Opin Drug Saf. 2009 Jan;8(1):73-9
Authors: Salama A
BACKGROUND: Drug-induced immune hemolytic anemia is frequently associated with serious complications. OBJECTIVE: To identify which drugs are implicated in drug-induced immune hemolytic anemia, how they stimulate the production of antibodies and how they could be identified. METHODS: Individual studies were selected from Pubmed and Scholar databases without any time restrictions placed on the studies. All English language reports including those from the cross-references (approximately 560) were carefully studied. The results of the most relevant clinical and serological studies in this field are summarized and discussed in this review. RESULTS: Drugs may lead to the production of two types of antibodies. One type reacts with red blood cells (RBCs) only in the presence of the drug and/or its metabolites, and predominantly causes complement-mediated intravascular hemolysis. The second type reacts with RBCs, also in the absence of the drug, belongs to the IgG class, does not activate complement and causes Fc-mediated extravascular hemolysis. Some drugs may stimulate the production of both types of antibodies. Meanwhile, > 130 drugs have been reported to be the cause of immune hemolytic anemia (IHA) but the data are frequently incomplete or implausible. CONCLUSION: The number of drugs involved in inducing IHA is increasing. However, the vast majority of these drugs seem to cause IHA only in isolated cases. Based on the number of reports in the literature, new drugs that most frequently cause IHA are the new generation of cephalosporins, diclofenac, oxaliplatin and fludarabin.
PMID: 19236219 [PubMed - indexed for MEDLINE]